Xylitol Poisoning — The Not So Sweet Facts
Written by Jim DeBell, DVM
An emerging source of toxicity is the artificial sweetener xylitol. To enhance the taste of many human consumables, xylitol has become a cheap and frequently utilized sugar substitute. Most recently it has been added to peanut butter, which is seemingly a staple in most households for hiding the taste of dog medications. Other sources include sugar free gums, chewable vitamins, cereals, beverages and some over the counter human medications (please consider this if you are having your pet’s medication compounded.)
Xylitol is safe for human consumption, but 30-60 minutes after ingestion, dogs can develop a severe hypoglycemia (low blood sugar) and potentially life-threatening damage to their liver. As little as 0.1 gram per kilogram of body weight can pose a hypoglycemic risk and >0.5 grams/kg may lead to a hepatotoxic crisis. One piece of an artificially sweetened gum may contain over 0.17 mg per stick. Most are packaged with 18 sticks per packet and multiple packets to a box.
Signs related to low blood sugar include unsteady gait (ataxia), confusion or disorientation, collapse and potentially seizures. Obviously, avoidance is the best solution, but if your dog is a known counter surfer or notorious trash can raider, advise all family members of the products that need to be safely stored or disposed.
Other artificial sweeteners such as sorbitol, mannitol, saccharin, aspartame and sucralose (if ingested in large volumes) have demonstrated little toxicological effects other than transient vomiting or diarrhea.
Should you belive your pet has ingested a toxic substance, we recommend you contact The ASPCA Animal Poison Control Center at 888-426-4435. There may be a charge for this call, although some pets with HomeAgain microchips may receive the service for free. Shady Grove Animal Clinic can help you follow any poison control advice.
Source: New findings on the effects of xylitol ingestion in dogs. Veterinary Medicine, December 2006, pp. 791-796. Eric K. Dunayer, MS, VMD, DABT, DABVT.